Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 16, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Mar 1, 2017, 8:20 AM CST for 9 counties in Tennessee. It was in force for 25 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 1, 2017, 8:20 AM CST (14:20 UTC)
- Expired
- Mar 1, 2017, 8:45 AM CST
- In force
- 25 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Clay County, TN, Cumberland County, TN, DeKalb County, TN, Fentress County, TN, Jackson County, TN, Overton County, TN, Pickett County, TN, Putnam County, TN, White County, TN
The radar
The Nashville radar (KOHX), 117 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 8:26 AM CST | TSTM WND DMG | Cookeville, TN | EMERGENCY MANAGEMENT REPORTED THE FOLLOWING IN COOKEVILLE. MOBILE HOME DAMAGE FROM TREES. SEVERAL TREES AND POWERLINES DOWN ACROSS THE CITY. A TREE ON A HOME ON 9TH STREET. TIME ESTIMATED FROM RADAR. |
| Mar 1, 8:34 AM CST | TORNADO | 1 Nne Monterey, TN | A BRIEF EF1 TORNADO TOUCHED DOWN ON LAKE HILL ROAD JUST EAST OF MONTEREY IN PUTNAM COUNTY. THE TORNADO UPROOTED AND SNAPPED LARGE TREES IN A VERY LOCALIZED AREA. IT ALSO CAUSED MINOR STRUCTURAL DAMAGE TO A HOUSE AND DESTROYED A FEW OUTBUILDINGS. PATH LENGTH 0. |
| Mar 1, 8:45 AM CST | TSTM WND DMG | Clarkrange, TN | TREES DOWN AT FRANKLIN LOOP....TREE FELL ON A CAR...SHINGLE DAMAGE TO SOME HOMES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 1, 4:57 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 2.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 694 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 361 m²/s²
- 0-3 km storm-relative helicity
- 344 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 9.1
The text
As transmitted.
488
WUUS54 KOHX 011420
SVROHX
TNC027-035-041-049-087-133-137-141-185-011445-
/O.NEW.KOHX.SV.W.0016.170301T1420Z-170301T1445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
820 AM CST WED MAR 1 2017
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Overton County in Middle Tennessee...
Pickett County in Middle Tennessee...
Western Cumberland County in Middle Tennessee...
Eastern De Kalb County in Middle Tennessee...
Eastern Jackson County in Middle Tennessee...
Eastern Clay County in Middle Tennessee...
White County in Middle Tennessee...
Putnam County in Middle Tennessee...
Fentress County in Middle Tennessee...
* Until 845 AM CST
* At 820 AM CST, severe thunderstorms were located along a line
extending from 9 miles west of Byrdstown to 11 miles southeast of
Smithville, moving east at 65 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Cookeville, Crossville, Sparta, Smithville, Livingston, Jamestown,
Celina, Byrdstown, Algood, Monterey, Baxter, Allardt, Pleasant
Hill, Doyle, Hamptons Crossroads, Virgin Falls State Natural Area,
Indian Rock Lake, Clarkrange, Grimsley and Bakers Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 AM CST for Middle
Tennessee.
LAT...LON 3660 8480 3629 8483 3628 8488 3621 8491
3615 8491 3577 8512 3579 8527 3581 8528
3582 8527 3580 8536 3582 8546 3581 8550
3585 8575 3585 8589 3588 8591 3627 8561
3662 8555 3662 8502
TIME...MOT...LOC 1420Z 259DEG 58KT 3660 8530 3584 8569
HAIL...0.75IN
WIND...70MPH
$$
Whitehead1 follow-up statement
811
WWUS54 KOHX 011435
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
835 AM CST WED MAR 1 2017
TNC041-087-011445-
/O.CAN.KOHX.SV.W.0016.000000T0000Z-170301T1445Z/
De Kalb TN-Jackson TN-
835 AM CST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DE KALB AND EASTERN
JACKSON COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. therefore the warning has been cancelled.
A tornado watch remains in effect until 1000 AM CST for Middle
Tennessee.
LAT...LON 3660 8480 3629 8483 3628 8488 3621 8491
3615 8491 3577 8512 3579 8527 3581 8528
3582 8527 3580 8536 3582 8546 3581 8550
3583 8559 3587 8564 3596 8561 3627 8545
3662 8531 3662 8502
TIME...MOT...LOC 1435Z 260DEG 65KT 3664 8497 3588 8536
$$
TNC027-035-049-133-137-141-185-011445-
/O.CON.KOHX.SV.W.0016.000000T0000Z-170301T1445Z/
Overton TN-Pickett TN-Cumberland TN-Clay TN-White TN-Putnam TN-
Fentress TN-
835 AM CST WED MAR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CST
FOR OVERTON...PICKETT...WESTERN CUMBERLAND...NORTHEASTERN CLAY...
WHITE...CENTRAL PUTNAM AND FENTRESS COUNTIES...
At 835 AM CST, severe thunderstorms were located along a line
extending from Sunnybrook to 7 miles southeast of Sparta, moving east
at 75 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Cookeville, Crossville, Sparta, Livingston, Jamestown, Byrdstown,
Algood, Monterey, Allardt, Pleasant Hill, Doyle, Grimsley, Hamptons
Crossroads, Bakers Crossroads, Virgin Falls State Natural Area,
Rickman, Pall Mall, Indian Rock Lake, Clarkrange and Crawford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 AM CST for Middle
Tennessee.
LAT...LON 3660 8480 3629 8483 3628 8488 3621 8491
3615 8491 3577 8512 3579 8527 3581 8528
3582 8527 3580 8536 3582 8546 3581 8550
3583 8559 3587 8564 3596 8561 3627 8545
3662 8531 3662 8502
TIME...MOT...LOC 1435Z 260DEG 65KT 3664 8497 3588 8536
HAIL...0.75IN
WIND...70MPH
$$
WhiteheadWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 7:58 AM CST, 22 minutes earlier.
Area forecast discussion, Mar 1, 7:58 AM CST, 22 minutes before
Area Forecast Discussion National Weather Service Nashville TN 758 AM CST Wed Mar 1 2017 .UPDATE... FOR MORNING DISCUSSION. && .DISCUSSION... Have updated the suite of forecast products to remove Houston, Stewart, and Montgomery Counties from tornado watch number 53. && .AVIATION... 12Z TAF DISCUSSION. A band of strong to severe thunderstorms will move eastward near 60kt across Mid Tn this morning. Wind gusts in excess of 40kt are expected with the storms at all sites, with locally severe gusts over 60kt, and hail is likely. Isolated tornadoes are possible. Main time for storms at CKV will be 12Z-14Z, for BNA 13Z-15Z, and for CSV 15Z-18Z. Mainly MVFR conditions will be observed, but brief IFR with the TSRA. Improvement to VFR will occur at all sites by evening as winds become northwest with a frontal passage. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......31 AVIATION........13
Hazardous weather outlook, Mar 1, 7:55 AM CST, 25 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Nashville TN 755 AM CST Wed Mar 1 2017 TNZ007>011-024>034-056>066-075-077>080-093>095-021400- Robertson-Sumner-Macon-Clay-Pickett-Humphreys-Dickson-Cheatham- Davidson-Wilson-Trousdale-Smith-Jackson-Putnam-Overton-Fentress- Perry-Hickman-Lewis-Williamson-Maury-Marshall-Rutherford-Cannon- De Kalb-White-Cumberland-Bedford-Coffee-Warren-Grundy-Van Buren- Wayne-Lawrence-Giles- 755 AM CST Wed Mar 1 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight A line of showers and thunderstorms, of which some of the thunderstorms within and possible just ahead of this line could reach strong to severe thresholds, will move across Middle Tennessee this morning through the early afternoon hours. With any strong to severe thunderstorms that do occur, damaging winds will be the main concern, although large hail, the formation of a few tornadoes, and brief heavy rainfall from the stronger showers and thunderstorms resulting in localized minor flooding could also occur. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will continue to be needed through the morning hours today. Spotter Thunderstorm Reporting Criteria... Tornado Funnel Cloud Flooding Hail >= 1/2 inch Winds > 50 mph (Measured) Structural Damage Trees or Power Lines Down TNZ005-006-023-021400- Stewart-Montgomery-Houston- 755 AM CST Wed Mar 1 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. 31
In the hours before
Local storm report, Mar 1, 7:47 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
747 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM TSTM WND DMG 5 NNW FRANKLIN 36.00N 86.89W
03/01/2017 WILLIAMSON TN PUBLIC
WEB PICTURE OF TREEDOWN IN GRASSLAND AREA. TIME
ESTIMATED VIA RADAR.
&&
EVENT NUMBER OHX1700095
FBORDENLocal storm report, Mar 1, 7:53 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
753 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM TSTM WND DMG 7 W FRANKLIN 35.93N 86.97W
03/01/2017 WILLIAMSON TN FACEBOOK
WEB REPORT OF SEVERAL TREES DOWN NEAR HIGHWAY 46 AND
WADDELL ROAD. TIME ESTIMATED VIA RADAR.
&&
EVENT NUMBER OHX1700096
FBORDENLocal storm report, Mar 1, 8:00 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
800 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM TSTM WND DMG 2 W SPRINGFIELD 36.50N 86.91W
03/01/2017 ROBERTSON TN EMERGENCY MNGR
EMERGENCY MANAGER REPORTS TREES DOWN ACROS THE COUNTY.
NO REPORTS OF STRUCTURAL DAMAGE.
&&
EVENT NUMBER OHX1700097
FBORDENLocal storm report, Mar 1, 8:09 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
809 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 AM TSTM WND DMG 2 NNE GREEN HILL 36.26N 86.56W
03/01/2017 WILSON TN FACEBOOK
FACEBOOK REPORT OF TREES DOWN NEAR LAKEVIEW ELEMENTARY
AT VANDERBUILT ROAD. TIME ESTIMATED VIA RADAR.
&&
EVENT NUMBER OHX1700098
FBORDENLocal storm report, Mar 1, 8:13 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
813 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 AM TSTM WND DMG 2 SW BRENTWOOD 35.97N 86.81W
03/01/2017 WILLIAMSON TN FACEBOOK
PICTURES OF DAMAGE TO SEVICE CLEAN IN BRENTWOOD. LARGE
MEDAL DOORS BLOWN IN.
&&
EVENT NUMBER OHX1700099
FBORDENSpecial weather statement, Mar 1, 8:17 AM CST, 3 minutes before
Special Weather Statement National Weather Service Nashville TN 817 AM CST WED MAR 1 2017 TNZ056>058-093-011445- Hickman TN-Wayne TN-Lewis TN-Perry TN- 817 AM CST WED MAR 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR LEWIS...NORTHEASTERN WAYNE... SOUTHERN PERRY AND SOUTHWESTERN HICKMAN COUNTIES UNTIL 845 AM CST... At 816 AM CST, Doppler radar was tracking a strong thunderstorm 9 miles south of Linden, moving northeast at 55 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hohenwald, Flatwoods, Gordonsburg and Kimmins. A tornado watch remains in effect until 1000 AM CST for Middle Tennessee. LAT...LON 3536 8787 3551 8797 3577 8751 3549 8733 TIME...MOT...LOC 1416Z 240DEG 49KT 3547 8784 10
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 11:02 PM CST | Tornado Warning | OHX | Stewart | 23 min |
| Mar 1, 5:27 AM CST | Special Weather Statement | OHX | Hickman, Houston, Humphreys, Montgomery, Stewart | 48 min |
| Mar 1, 5:54 AM CST | Severe Thunderstorm Warning | OHX | Dickson, Hickman, Houston, Humphreys, Montgomery, Perry and 1 more | 36 min |
| Mar 1, 6:04 AM CST | Severe Thunderstorm Warning | OHX | Hickman, Lewis, Perry | 41 min |
| Mar 1, 6:24 AM CST | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Hickman, Houston, Humphreys and 3 more | 36 min |
| Mar 1, 6:26 AM CST | Severe Thunderstorm Warning | OHX | Montgomery, Robertson | 34 min |
| Mar 1, 6:55 AM CST | Severe Thunderstorm Warning | OHX | Davidson, Robertson, Rutherford, Sumner, Trousdale, Williamson and 1 more | 35 min |
| Mar 1, 7:03 AM CST | Tornado Warning | OHX | Davidson, Rutherford, Williamson, Wilson | 27 min |
| Mar 1, 7:26 AM CST | Severe Thunderstorm Warning | OHX | Cannon, Clay, DeKalb, Jackson, Macon, Rutherford and 4 more | 34 min |
| Mar 1, 7:28 AM CST | Tornado Warning | OHX | Smith, Wilson | 32 min |
| Mar 1, 7:49 AM CST | Tornado Warning | OHX | Clay, Macon | 26 min |
| Mar 1, 7:52 AM CST | Tornado Warning | OHX | DeKalb, Putnam, Smith | 23 min |
| Mar 1, 7:58 AM CST | Severe Thunderstorm Warning | OHX | Cannon, Clay, DeKalb, Jackson, Macon, Overton and 5 more | 32 min |
| Mar 1, 8:12 AM CST | Tornado Warning | OHX | Jackson, Overton, Putnam | 33 min |
| Mar 1, 8:17 AM CST | Special Weather Statement | OHX | Lewis | 28 min |
| Mar 1, 8:43 AM CST | Severe Thunderstorm Warning | OHX | Cumberland, Fentress, Overton, Pickett, Putnam, White | 36 min |
| Mar 1, 8:45 AM CST | Special Weather Statement | OHX | Lewis | 45 min |
| Mar 1, 9:42 AM CST | Special Weather Statement | OHX | Hickman, Lewis | 33 min |
| Mar 1, 9:46 AM CST | Special Weather Statement | OHX | Cannon, Rutherford | 44 min |
| Mar 1, 9:57 AM CST | Areal Flood Advisory | OHX | Lewis, Perry, Wayne | 2 hr |
| Mar 1, 10:18 AM CST | Special Weather Statement | OHX | Cannon, White | 42 min |
| Mar 1, 10:18 AM CST | Severe Thunderstorm Warning | OHX | Lawrence, Wayne | 42 min |
| Mar 1, 10:22 AM CST | Special Weather Statement | OHX | Marshall | 38 min |
| Mar 1, 10:35 AM CST | Severe Thunderstorm Warning | OHX | Bedford, Marshall, Maury, Rutherford, Williamson | 25 min |
| Mar 1, 10:59 AM CST | Special Weather Statement | OHX | Marshall | 46 min |
| Mar 1, 11:03 AM CST | Severe Thunderstorm Warning | OHX | Lawrence, Wayne | 27 min |
| Mar 1, 11:27 AM CST | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Marshall, Wayne | 48 min |
| Mar 1, 11:43 AM CST | Special Weather Statement | OHX | Bedford, Coffee | 47 min |
| Mar 1, 12:13 PM CST | Severe Thunderstorm Warning | OHX | Giles | 21 min |
| Mar 1, 12:18 PM CST | Special Weather Statement | OHX | Cumberland | 27 min |
| Mar 1, 12:42 PM CST | Special Weather Statement | OHX | Grundy | 33 min |
| Mar 1, 12:46 PM CST | Severe Thunderstorm Warning | OHX | Coffee, Grundy | 29 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.